Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Closed curves that never extend to proper maps of disks

Author: J. Scott Carter
Journal: Proc. Amer. Math. Soc. 113 (1991), 879-888
MSC: Primary 57M35; Secondary 57N05, 57N10, 57Q35
MathSciNet review: 1070511
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If a closed curve in an orientable surface bounds a disk in a handlebody, then the double points on the boundary admit certain pairings that are called filamentations. Intersection numbers are associated to the filamentations; these numbers provide a necessary criterion for the existence of a disk bounded by a given curve. As an application, a closed curve with three generic double points in a surface of genus 2 is given that bounds no disk in a handlebody. This is the most simple example of a closed curve that does not bound a disk. The example is generalized to find for each $ n > 3$, a closed curve with $ n$ crossings that does not bound a disk.

References [Enhancements On Off] (What's this?)

  • [1] J. Scott Carter, Classifying immersed curves, Proc Amer. Math. Soc. III (1991), 281-287. MR 1043406 (91d:57002)
  • [2] -, Extending immersions of curves to properly immersed surfaces, Topology Appl. (to appear). MR 1124843 (92k:57006)
  • [3] A. J. Casson and S. A. Bleiler, Automorphisms of surfaces after Nielsen and Thurston, LMS Student Texts 9, Cambridge Univ. Press, Cambridge, 1988. MR 964685 (89k:57025)
  • [4] Daniel Frohardt, On equivalence classes of Gauss words, preprint.
  • [5] C. F. Gauss, Werke VIII, Gesellshaft ler Wissenshaften, Goellgen, 1900, pp. 271-286.
  • [6] John Hempel, $ 3$-manifolds, Ann. of Math. Stud. no. 86, Princeton Univ. Press, Princeton, NJ 1976. MR 0415619 (54:3702)
  • [7] W. Jaco, Heegaard splittings and splitting homomorphisms, Trans. Amer. Math. Soc. 144 (1969), 365-379. MR 0253340 (40:6555)
  • [8] Darren D. Long, Cobordism of knots and surface automorphisms, Dissertation, Cambridge Univ., 1983.
  • [9] W. S. Massey, Algebraic topology : an introduction, Graduate Texts in Math., vol. 56, Chapter 1, Springer, New York and Berlin, 1967. MR 0211390 (35:2271)
  • [10] John Stallings, Quotients of the powers of the augmentation ideal a group ring, Knots, Groups, and $ 3$-Manifolds (L. P. Neuwirth, ed.), Ann. of Math. Stud. 84, Princeton Univ. Press, Princeton, NJ, 1975, pp. 101-118. MR 0379685 (52:590)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M35, 57N05, 57N10, 57Q35

Retrieve articles in all journals with MSC: 57M35, 57N05, 57N10, 57Q35

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society